Hail, Delta
- When
- June 17, 5:55 PM EST to 6:00 PM EST
- Where
- Delta County, 2 mi N of Perkins
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.999, -87.070
There was a report of golf ball hail sized two miles north of Perkins.
A severe thunderstorm dropped golf ball sized hail just north of Perkins in the early evening of the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A severe thunderstorm dropped golf ball sized hail just north of Perkins in the early evening of the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 17, 1:58 PM EST, 3 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Marquette MI 258 PM EDT Sat Jun 17 2017 .SHORT TERM...(This evening through Sunday) Issued at 255 PM EDT SAT JUN 17 2017 Temps this afternoon have slowly warmed into the low/mid 70s across the Keweenaw, with around 80 along the far Southern portions of the U.P. Meanwhile further east, thicker cloud cover and onshore flow has held temps in the mid/upr 60s. A weak convergence zone has been able to lift parcels through a very moist and marginally unstable environment and produced an area of showers with embedded thunder for the far east CWFA. Meanwhile further west rain/storms early this afternoon have struggled to become organized. WV/Visible satellite imagery indicates a weak lobe of vorticity advecting southeast towards the U.P. and could aid in vertical growth of cumulus; however, with a cirrus shield lifting northeast from Northern Wisc, it is possible this could counter any stronger growth and limit any convection to isolated this afternoon. With scattered showers and thunderstorms again progged for this evening, the lack of mixing and uniform pressure gradient for tonight, it appears the development of fog maybe ideal. Have included the mention in the forecast, and could see a few sites dip to less than 1 mile late this evening through daybreak Sun. Guidance continues to indicate scattered showers persisting through the overnight hours. With minimal omega/lift, expect smaller droplets and not much rain through the overnight hours. Then for Sun, guidance swings the broad surface low northeast across the eastern U.P. There does appear to a dry slot lifting northeast by mid- morning Sun, which may help to erode some of the precip shield over central/eastern U.P. With considerable solar shielding during the day Sun, and flow turning northwest, temps will struggle to warm beyond the low/mid 60s west/central and upr 60s in the far east. .LONG TERM...(Sunday night through Saturday) Issued at 237 PM EDT SAT JUN 17 2017 Overall next week looks cooler compared to recently as northwest flow will persist through the first half of the week, before transitioning zonal flow. Temperatures will start off a few degrees below normal, and then return to near normal through the end of the week and into next weekend. There will be a few chances for showers and periodic thunderstorms as a number of shortwaves dig and/or traverse the Upper Great Lakes. Difficult to pinpoint exactly what days with have the best precipitation chances towards the end of the week given the differences in speed and strength of shortwave activity among the medium range models. Monday and Tuesday will bit noticeably cooler as longwave troughing moves overhead with northwest flow develops across the Upper Great Lakes and cooler 850mb dropping down from Canada. On both days, there will be chance for showers and perhaps a few rumbles of thunder. On Monday these showers will be mainly diurnally driven given the cooler temperatures aloft. Monday night through Tuesday, there will be another chance for showers as a more potent shortwave digs south across the area and weak warm air advection lifts into Upper Michigan. Model trends suggest a more southern track may be favored with this shortwave; therefore, thinking the best chances for additional precipitation should stay across the southern portions of the area. Depending on the strength of this wave, if mid- level lapse rates can steepen enough, wouldn't be surprised if locations that see precipitation hear a few rumbles of thunder. Although, forecast soundings show very skinny CAPE profiles aloft. Wednesday through Thursday, a shortwave will cross the northern Rockies and quickly dig towards the Upper Great Lakes region. As warm air advection increases ahead of this shortwave, temperatures will return to near normal. There are some discrepancies among the medium range models in regards to the strength and speed of the shortwave and resulting surface features. Therefore, it is hard to pinpoint when precipitation will begin to work its way into Upper Michigan. However, confidence is highest that precipitation should begin to move into the west late Wednesday afternoon and then continue to push east into Thursday. Depending on the speed of the wave, precipitation may linger into Thursday. Towards the end of the week, another shortwave embedded within zonal flow will track across the northern CONUS will send a cold front across the area. It's too early to tell speed/timing of this frontal boundary so temperature wise it is hard to pinpoint how warm we will get head of the front. However, 850mb temperatures don't look terribly impressive across the warm sector, so at this point only expect temperatures to be seasonable. As the front pushes east across Upper Michigan, another round of showers and maybe some thunderstorms will be possible. Next weekend, the upper-air pattern gets diverges among the medium range models as differences are further amplified, but with hints of lingering shortwave activity, we may see additional precipitation towards the end of the weekend with near normal or slightly below normal temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 255 PM EDT SAT JUN 17 2017 A few scattered showers and isolated thunderstorms this afternoon, otherwise expect VFR conds. The better chance for showers will be late tonight through Sun. In addition, with minimal winds tonight expect areas of fog to develop. Some pockets of fog could reduce VSBYs down to around 1/2sm, best timing will be after 7z thru daybreak. This will also result in IFR to low-end MVFR CIGs. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 255 PM EDT SAT JUN 17 2017 With warm/moist air lifting northeast over the lake, some patchy fog is expected to persist. With a low pressure system arriving Sun, winds will freshen up from the northwest and should help to eliminate any lingering marine fog by midday Sun. Winds will generally remain below 20kt; however, with winds shifting to the northwest Sun this could help build waves along the Lake Superior shoreline. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Beachler LONG TERM...Ritzman AVIATION...Beachler MARINE...Beachler
Hazardous Weather Outlook National Weather Service Marquette MI 336 PM EDT Sat Jun 17 2017 MIZ001>007-009>014-084-085-181945- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 336 PM EDT Sat Jun 17 2017 /236 PM CDT Sat Jun 17 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Scattered thunderstorms are expected through tonight. Some storms may produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms on Sunday. Some storms may produce small hail and gusty winds. More thunderstorms are possible Monday and Tuesday, especially during the afternoon hours across the south central. Stronger storms could produce hail. There is also a chance of thunderstorms late Wednesday into Thursday. Some of the storms could be strong Wednesday evening across the west. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or strong winds from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-181945- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 336 PM EDT Sat Jun 17 2017 /236 PM CDT Sat Jun 17 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight There is a chance of thunderstorms through tonight. The greatest chance for storms today will be along the south shore with a better chance for storms over all of the lake tonight. Some storms may produce small hail and gusty winds. Fog developing later tonight may become dense at times. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a small chance for thunderstorms Sunday morning along the south shore of Lake Superior, mainly to the east of Marquette. Some storms may produce small hail and gusty winds. There is also a chance of thunderstorms late Wednesday into Thursday morning. Some of the storms could be strong. Fog may be dense at times Sunday through Monday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-181945- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 336 PM EDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Scattered thunderstorms are expected through tonight. Some storms may produce small hail and gusty winds. Fog developing late tonight may become dense at times. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms on Sunday. Some storms may produce small hail and gusty winds. More thunderstorms are possible Monday and Tuesday, especially during the afternoon hours. There is also a chance of thunderstorms Wednesday night into Thursday morning. Some of the storms could be strong. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Ritzman
Special Weather Statement
National Weather Service Marquette MI
247 PM EDT SAT JUN 17 2017
MIZ007-013-014-085-171945-
Northern Schoolcraft MI-Luce MI-Southern Schoolcraft MI-Delta MI-
247 PM EDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR LUCE...NORTHEASTERN DELTA AND
CENTRAL SCHOOLCRAFT COUNTIES UNTIL 345 PM EDT...
At 246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Muskallonge State Park to
6 miles northeast of M-94 between Steuben and Manistique to 10 miles
northeast of Rapid River. Movement was southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Manistique, Newberry, McMillan, Germfask, Seney, Manistique Lake,
Blaney Park, Chicago Lake, Indian Lake State Park, Pine Stump
Junction and Cooks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4632 8538 4624 8552 4624 8586 4605 8587
4589 8649 4605 8694 4622 8626 4666 8546
4668 8524 4656 8524
TIME...MOT...LOC 1846Z 297DEG 15KT 4659 8549 4619 8617 4603 8680
KluberSpecial Weather Statement National Weather Service Marquette MI 416 PM EDT SAT JUN 17 2017 MIZ006-013-085-172100- Northern Schoolcraft MI-Delta MI-Alger MI- 416 PM EDT SAT JUN 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA AND SOUTHWESTERN ALGER COUNTIES UNTIL 500 PM EDT... At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over Trenary, or 22 miles southwest of Munising, moving east at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... U.S. 41 between Trenary and Rapid River, Trenary, Diffin, Chicago Lake, Round Lake and Traunik. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4608 8708 4626 8707 4630 8658 4603 8659 TIME...MOT...LOC 2015Z 271DEG 14KT 4618 8697 KEC
Special Weather Statement National Weather Service Marquette MI 500 PM EDT SAT JUN 17 2017 MIZ006-013-014-085-172145- Northern Schoolcraft MI-Southern Schoolcraft MI-Delta MI-Alger MI- 500 PM EDT SAT JUN 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA...CENTRAL SCHOOLCRAFT AND SOUTH CENTRAL ALGER COUNTIES UNTIL 545 PM EDT... At 459 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Steuben, or 16 miles south of Munising, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Steuben, M-94 between Steuben and Manistique and Round Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4608 8683 4627 8679 4628 8597 4601 8599 TIME...MOT...LOC 2059Z 272DEG 27KT 4618 8661 KEC
Special Weather Statement National Weather Service Marquette MI 523 PM EDT SAT JUN 17 2017 MIZ004-005-010-172230- Marquette MI-Baraga MI-Iron MI- 523 PM EDT SAT JUN 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IRON...WEST CENTRAL MARQUETTE AND SOUTH CENTRAL BARAGA COUNTIES UNTIL 630 PM EDT/530 PM CDT/... At 523 PM EDT/423 PM CDT/, Doppler radar was tracking a strong thunderstorm 7 miles east of U.S. 141 between Covington and Amasa, or 20 miles north of Crystal Falls, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Michigamme, Champion, Squaw Lake, Lake Michigamme, Republic, Humboldt, Diorite, Van Riper State Park, Ned Lake and Bone Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4630 8841 4647 8843 4656 8782 4629 8777 TIME...MOT...LOC 2123Z 265DEG 22KT 4640 8832 KEC
Special Weather Statement National Weather Service Marquette MI 555 PM EDT SAT JUN 17 2017 MIZ005-172245- Marquette MI- 555 PM EDT SAT JUN 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARQUETTE COUNTY UNTIL 645 PM EDT... At 554 PM EDT, Doppler radar was tracking a strong thunderstorm near Champion, or 8 miles west of Ishpeming, moving east at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ishpeming, Negaunee, Champion, West Ishpeming, Humboldt, Palmer, Diorite and National Mine. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4648 8798 4662 8793 4660 8750 4641 8755 TIME...MOT...LOC 2154Z 278DEG 23KT 4653 8784 KEC
Special Weather Statement National Weather Service Marquette MI 653 PM EDT SAT JUN 17 2017 MIZ013-172345- Delta MI- 653 PM EDT SAT JUN 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELTA COUNTY UNTIL 745 PM EDT... At 653 PM EDT, Doppler radar was tracking a strong thunderstorm near Rock, or 18 miles north of Escanaba, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gladstone, Rapid River, Rock, U.S. 41 between Trenary and Rapid River, Brampton, Ensign, Maplewood, St. Nicholas and Perkins. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4595 8728 4612 8717 4601 8670 4577 8687 TIME...MOT...LOC 2253Z 294DEG 14KT 4601 8713 JV
The Marquette radar (KMQT), 70 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
1 hail. Local standard time, as filed.
There was a report of golf ball hail sized two miles north of Perkins.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708082.